Advances in psychiatry and nuerology


ISSN 1234-8279

ISSN on-line 2449-9315 

 

As of July 2026, the journal's publisher is Wroclaw Medical University: https://ppn.umw.edu.pl/en/about/.

 

CiteScore 2025: 0.4

MNiSW: 20

Index Copernicus 2023: 90.54

Editorial panel
Submitting and reviewing works online
  • Home page
  • >
  • Archive
  • >
  • issue 2
  • >
  • Cotard’s syndrome resulting from acyclovir treatment in patients with impaired renal function – literature review

Archive 1995–2023

2022, volume 38, issue 2
Review article

Cotard’s syndrome resulting from acyclovir treatment in patients with impaired renal function – literature review

Monika Nowak1, Agnieszka Nowak2
1. Faculty of Medicine, Wroclaw Medical University, Wrocław, Poland
2. 4th Military Clinical Hospital with a Polyclinic, Independent Public Health Care Facility, Wrocław, Poland
Farmakoterapia w Psychiatrii i Neurologii 2022, 38 (2), 153–159
Date of publication: 2022-09-02
Keywords: delusions, impaired renal function, acyclovir, valacyclovir, Cotard’s syndrome
Summary

Objectives. This article aims to review the literature on neurological and psychiatric complications of acyclovir with particular emphasis on mental disorders, such as the Cotard’s syndrome, in patients with renal failure who receive acyclovir. A mechanism of neuropsychiatric effects of antiviral toxicity most likely occurs when 9-carboxymethoxymethylguanine (9-CMMG), which is acyclovir’s main metabolite, crosses the blood-brain barrier and inhibits mitochondrial DNA polymerase, which leads to mitochondrial toxicity and ultimately increased uremic toxicity. Due to the rarity of this phenomenon, both the pathomechanism and treatment have not been sufficiently studied.

Literature review. The literature review centres around the occurrence of neurological and psychiatric side effects, especially nihilistic disorders, in patients with renal failure taking acyclovir or its prodrug, valacyc­lovir. Case reports refer to the patients with no history of serious mental illnesses in the past and indicate that the 9-CMMG metabolite can be used as a marker for neuro­psychiatric disorders.

Conclusions. Acyclovir is a commonly used drug which in rare cases can be neurotoxic. Neurological side effects include disorientation, confusion, impaired consciousness, dysarthria, agitation, visual and auditory hallucin­ations, psychosis and delusions of being dead, typical of the Cotard’s syndrome. Cotard’s syndrome is a rare psychiatric condition with strong delusions of being dead. Acyclovir is metabolised and oxidised to 9‑carboxy­methoxymethylguanine (9-CMMG) which may cause neuropsychiatric side effects, mainly in patients with impaired renal function. In some cases, haemodialysis and reduction of the dose have been effective in the treatment.

Correspondence address
Monika Nowak
Wydział Lekarski
Uniwersytet Medyczny im. Piastów Śląskich we Wrocławiu
ul. Wybrzeże Ludwika Pasteura 1, 50-367 Wrocław, Polska
email: monika11760@gmail.com
You have added an item to your cart
Restore password
Shopping cart (0)
No products in your cart
Font size
Contrast
Underlined links